News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Surgery Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Surgery Answers List

Forum Name: Surgery Topics

Question: important doctor ethics question


 lms - Wed Dec 26, 2007 9:31 am

Hello, i have a question for you. You will have to excuse any typing errors as i am waiting to have reangulation surgery for a bone in my left arm/wrist and it pains me to type.
On that note, ill start with this. I recently started seeing a doctor X. I really like him and hes extremely easy to talk to but just busy naturally. Unfortunatly his office is about an hour and a half drive from my house. (a friend referred him.) When i went to see him back in 8/07 he exrayed my left arm/wrist and determined i needed to have it rebroken etc as the angle of the bone is 36 degrees off and pains me extremly bad to bend at all. In 3/05 i broke it i guess they called it a colles fracture? not sure of the name but it was a fall backwards on an outstretched hand/arm. A typical break for that type of fall. It was delayed union from the get go and i was in constant pain and continue to be. It has healed but has healed abnormally. Anyway, history aside of the arm here is my problem/ question.
Dr. X has been understanding in my treatment/pain management and was prescribing Vicodin ES for the pain. I took about 3 a day maybe 4. In the process of his pain management, he found me a really good orth. surgeon that will do the reangulation surgery after the first of the year so im awaiting that date (its not set yet but def. going to happen.) Hopefully soon i cant wait. Recently Dr. X informed me that he needed to change my pain meds because some people were caught selling the pain medication on the street and he said it was making him look bad so he wouldnt be writing the prescription for vicodin in the clinic any longer. I said o dear and expressed my concern for him and agreed that i would def. try whatever he suggested. He then stated he would try me on Tramadol and darvacet. In the past few years of trying to get help with my wrist/arm pain different doctors have tried me on bextra, celebrex, darvacet, lyrica, ultram , ultracet (some of these are generics of the same meds but im not sure so i will just list what i know/ remember bear with me) amitriptyleen, advil 800mg and a few others as well. They work for about a week before i can no longer stand the pain. the vicodin naturally worked wonders for me and for once it would make it stop hurting completely. The darvacet is working but it is making me sick ever time i take it even with food etc. even taking phenergin (spelling sorry ) with it helps a bit but the pain is still unbearable. I asked my orth. surgeon who is going to do the surgery the other day if he could give me anything different to take. he said vicodin def. would be good to take in my condition until we do the surgery and for 3 to 6 weeks after the surgery (before switching pain meds so they will continue to give me pain releif after surgery) but that it would be unethical for him to give me anything until he does do the surgery. the orth. surgeons office is only a few minutes away from my house and there fore much easier for me to get to then my family doctors office (1 hour and a half away) anyway. Im wondering if i talk to Dr. X (the one that dosent want to write vicodin pres. anylonger) would it be possible for him to give permission to the orth. surgeon to write me pain med prescriptions? would that be ethical (spelling sorry) or what should i do? Im to the point were i am thinking i need to try a different doctor just to get the pain releif i was getting before.... after all dr X while he said he wasnt going to write the prescription for vicodin in his office anylonger didnt say i shouldnt /cant take it anymore.. he just said because of the recent events of people selling it on the streets and whatnot that he dosent want to look bad. Any suggestions as what i could or should do ? Im so close to having the surgery that it seems silly to suffer a couple more weeks so badly when i could get releif. Is there a way to delicatly talk to the two doctors and over come the ethics part of this problem between the two? any help at all would be very appreciated as i do not want to step on any toes when it comes to my pain releif. it seems i have a spur of somekind as well on the missaligned bone that constantly with every movement tears the scar tissure around it and causes so much pain... to even type this is excrutiating but i do need help :( ty so much for your time and speedy resonse!!!!


larinda s.
 Dr. Chan Lowe - Wed Dec 26, 2007 9:19 pm

User avatar Hi Larinda,

It is very reasonable to discuss the issue of having your orthopedic surgeon prescribe the pain medication for you with your regular doctor. I suspect that your primary doctor simply has chosen not to prescribe the vicodin anymore but is not against the medication itself. Unfortunately, situations do arise with illegal selling of narcotic medications and in these cases sometimes the answer is to quit prescribing them so they are no longer available to those selling them. It's extreme but sometimes needs to be done.

If your orthopedic surgeon is willing to prescribe them this would not be an ethical conflict between your doctors, simply a difference of decisions. As a side note, you may also want to try Tylenol #3, which is stronger than tylenol but not quite as strong as vicodin. It may be enough pain control and the issue with abuse is less.

Best wishes.
 lms - Thu Dec 27, 2007 6:44 am

ok thank you. I did find out that it was an agreement the referring physician and the orth. surgeon have to just let the referring phy. prescrib the prescriptions UNTIL the surgeon does the surgery. I will suggest tylenol 3 to him and see what he says. Maybe it will provide better pain releif then the darvacet / tramadol combo. Is tylenol 3 stronger then the darvacet?

ty for the response :)

larinda
 Dr. Chan Lowe - Fri Dec 28, 2007 10:52 pm

User avatar Generally, Darvocet is a bit stronger than Tylenol 3. Darvocet is acetaminophen and propoxyphene. Tylenol 3 is acetaminophen and codeine. However, codeine is metabolized a bit differently so it may work better for you.

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here